Ohio, 2012Lake-Effect Snow in Ohio, February 25, 2012
February 25, 2012 · NWS CLE · 1 event in 1 county or zone
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop around daybreak on February 25th. The snow showers continued into early evening and then quickly dissipated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop around daybreak on February 25th. The snow showers continued into early evening and then quickly dissipated. Over 6 inches of snow fell on much of Geauga County with a peak of 7.6 inches in Montville Township. The Chardon area had 7.5 inches of snow. West to northwest winds gusted to as much as 30 mph during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 3:12 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Feb 25, 3:12 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
312 AM EST SAT FEB 25 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE WELL NORTHEAST OF THE AREA TODAY. A TROUGH
OVER THE REGION WILL ROTATE SOUTH OF THE AREA BY THIS AFTERNOON.
HIGH PRESSURE WILL QUICKLY BUILD EAST TONIGHT OVER THE REGION AND
THEN CAROLINA COAST BY SUNDAY AFTERNOON. LOW PRESSURE WILL MOVE EAST
ACROSS THE NORTHERN GREAT LAKES SUNDAY NIGHT FORCING A WEAK WARM
FRONT TO MOVE THROUGH THE AREA. A COLD FRONT WILL MOVE EAST ACROSS
THE AREA MONDAY AFTERNOON.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LAKE EFFECT CONTINUES TO DEVELOP ACROSS THE REGION WITH MULTIBANDS
OCCURRING OVER NORTHWEST PENNSYLVANIA. A SINGLE BAND THAT EXTENDS
FROM WESTERN LAKE ERIE INTO NORTHEAST OHIO WILL CONTINUE TO MEANDER
BACK AND FORTH AS THE SURFACE TROUGH MOVES THROUGH THE REGION. THE
SNOW BANDS OVER NORTHWEST PENNSYLVANIA SHOULD BECOME BETTER
ORGANIZED AS AN UPPER LEVEL VORTICITY MAXIMUM MOVES EAST INTO THE
REGION. THIS FEATURE SHOULD PROVIDE A BIT MORE SUPPORT FOR THE LAKE
EFFECT SNOW BANDS. STILL LOOKING AT SOME ACCUMULATIONS THAT COULD
BRING SOME AREAS INTO THE LAKE EFFECT SNOW ADVISORY CATEGORY.
SO...WILL HOLD ON TO THE LAKE SNOW ADVISORY FOR NOW.
ELSEWHERE IN THE FORECAST AREA...SCATTERED SNOW SHOWERS CONTINUE
WITH THE SURFACE TROUGH OVER THE REGION. LIGHT SNOW ACCUMULATIONS
EXPECTED UP TO A HALF AN INCH OR SO.
TEMPERATURES WILL NOT RECOVER MUCH IN THE COLD AIR ADVECTION AND
CLOUD COVER THROUGH THE DAY TODAY. COOLER TEMPERATURES IN THE
EXTREME EAST WITH HIGHS IN THE LOWER 30S. OTHERWISE...HIGHS NEARLY
STEADY THROUGH THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE QUICKLY MOVES EAST INTO THE REGION FROM THE WEST AND
THIS SHOULD BRING A FAIRLY RAPID END TO THE LAKE EFFECT SNOW
SHOWERS. FAIR WEATHER WILL DOMINATE THE FORECAST AREA INTO TUESDAY
EVEN THOUGH LOW PRESSURE MOVES BY TO THE NORTH OF THE REGION. MODELS
SUGGEST MOISTURE WILL BE VERY LIMITED TO THE SOUTH OF THE FEATURE SO
WILL KEEP CURRENT FORECAST OF DRY WEATHER GOING. AFTER STORM SYSTEM
MOVES BY TO THE EAST...YET ANOTHER HIGH PRESSURE BUILDS EAST INTO
THE REGION FOR TUESDAY KEEPING THE FAIR WEATHER HOLDING STRONG.
THE NEXT CHANCE OF PRECIPITATION WILL NOT ARRIVE UNTIL TUESDAY NIGHT
WHEN THE NEXT FAIRLY LARGE STORM SYSTEM APPROACHES FROM THE WEST.
THE DIFFERENCE MAKER IS THIS STORM SYSTEM HAS A BIT MORE PUNCH
ASSOCIATED WITH IT AS UPPER LEVEL TROUGH DIGS INTO THE CENTRAL
UNITED STATES. THE STORM SYSTEM WILL ALSO TAP INTO THE GULF OF
MEXICO STREAMING MOISTURE INTO THE REGION. WARM FRONT LIFTS NORTH
OVER THE FORECAST AREA BY TUESDAY NIGHT AND PLACES THE FORECAST AREA
IN THE WARM SECTOR...AND PROBABLY THE WARMEST AIR OF THE SEASON SO
FAR. DEPENDING ON TIMING...WE COULD VERY WELL SEE THE LOWS OCCURRING
SHORTLY AFTER SUNSET TUESDAY NIGHT WITH WARMING TAKING PLACE
OVERNIGHT. FOR NOW WILL GO WITH THE DIURNAL TREND IN CASE WARM FRONT
SLOWS IN FORWARD PROGRESS.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
ONLY MINOR CHANGES TO THE LONG TERM TODAY. THE NEW ECMWF IS A TAD
SLOWER THAN THE 00Z GFS TRACKING A STRONG SURFACE LOW ACROSS THE
AREA ON WEDNESDAY. THE GFS TRIES TO DRY SLOT THE AREA BY MIDDAY BUT
THE ECMWF KEEPS THE MAIN PRECIP SHIELD OVER THE AREA THROUGH LATE
AFTERNOON. WILL JUST LEAVE HIGH POPS IN ALL DAY FOR THE TIME
BEING. SOME COLD AIR ADVECTION PRECIP IS LIKELY BEHIND THIS SYSTEM
WEDNESDAY NIGHT INTO THURSDAY. RIDGING WILL OCCUR LATE THURSDAY
INTO MIDDAY FRIDAY WITH DRY WEATHER EXPECTED. ANOTHER STORM WILL
QUICKLY APPROACH FROM THE WEST ON FRIDAY AND WILL NEED PRECIP
CHANCES FOR THE ENTIRE AREA BY THE END OF THE DAY. SO FAR...THE
GUIDANCE IS PRETTY SIMILAR WITH THIS SCENARIO. WEDNESDAY WILL BE
THE WARMEST DAY OF THE PERIOD WITH TEMPS A GOOD 10 TO 15 DEGREES
ABOVE NORMAL. SEASONABLE VALUES ARE EXPECTED ON THURSDAY WITH
ANOTHER WARM UP EXPECTED FOR FRIDAY.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
LATEST MODEL RUN SLOWER KICKING TROUGH OUT TOMORROW. EXPECT LAKE
EFFECT BANDS OFF MICHIGAN AND ERIE TO CONTINUE THROUGH THE
OVERNIGHT HOURS. MANY MVFR CONDITIONS WITH IFR IN THE HEAVIER BANDS.
ALSO EXPECT GUSTY WEST WINDS TO CONTINUE INTO TOMORROW AFTERNOON.
OUTLOOK...PERIODS OF NON-VFR LIKELY SATURDAY THROUGH SATURDAY
NIGHT.
&&
.MARINE...
WINDS CONTINUE TO SLOWLY DIMINISH BUT STILL GETTING SOME GALES ON
THE EAST HALF. WILL LET THE GALE WARNING GO AS IS AND WILL LIKELY
NEED SMALL CRAFTS THROUGH THE AFTERNOON. SPEEDS SHOULD CONTINUE TO
DIMINISH TODAY. HIGH PRESSURE WILL PASS TO THE SOUTH OF THE LAKE
TONIGHT AND SUNDAY MORNING CAUSING THE FLOW TO TURN TO THE SW BY MID
MORNING ON SUNDAY. INCREASING S TO SW FLOW IS EXPECTED SUNDAY NIGHT
INTO MONDAY. A COLD FRONT WILL CROSS THE LAKE ON MONDAY CAUSING THE
FLOW TO BECOME W TO NW. ANOTHER HIGH WILL MOVE OVER THE LAKE MONDAY
NIGHT CAUSING A PERIOD OF LIGHT AND VARIABLE FLOW. A WARM FRONT
WILL LIFT NORTH ACROSS THE LAKE EARLY WEDNESDAY WITH INCREASING S TO
SW FLOW BEHIND THE FRONT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
PAZ001>003.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LEZ061-144>149-
164>169.
SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LEZ142-
143.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...DJB
MARINE...KUBINAHazardous weather outlook, Feb 25, 3:23 AM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
323 AM EST SAT FEB 25 2012
OHZ003-006>014-017>023-027>033-036>038-047-089-260830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
323 AM EST SAT FEB 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-260830-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
323 AM EST SAT FEB 25 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-260830-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
323 AM EST SAT FEB 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-144>149-164>169-260830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
323 AM EST SAT FEB 25 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 25, 12:02 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 AM EST SAT FEB 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG BURTON 41.47N 81.15W
02/24/2012 GEAUGA OH DEPT OF HIGHWAYS
A FEW TREES AND LIMBS DOWN ACROSS THE COUNTY.
&&
KIELTYKALake-Effect Snow, Geauga
- When
- February 25, 6:00 AM EST to 6:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop around daybreak on February 25th. The snow showers continued into early evening and then quickly dissipated. Over 6 inches of snow fell on much of Geauga County with a peak of 7.6 inches in Montville Township. The Chardon area had 7.5 inches of snow. West to northwest winds gusted to as much as 30 mph during the event.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
- Blizzard and Heavy Snow in Alaska, February 25 to 27, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366745.